Nebraska, 2018Dust Storm and High Wind in Nebraska, April 30, 2018
April 30, 2018 · NWS OAX · 12 events in 11 counties and zones
Strong southerly winds ahead of southeastward moving cold front in eastern Nebraska. Newly worked fields for spring planting combined with dry conditions caused zero visibilities on various sections of highways.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly winds ahead of southeastward moving cold front in eastern Nebraska. Newly worked fields for spring planting combined with dry conditions caused zero visibilities on various sections of highways. The blowing dust created an 11 car accident on Interstate 80 near Goehner, were there were several injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 30, 5:23 AM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Apr 30, 5:23 AM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
623 AM CDT Mon Apr 30 2018
.SHORT TERM...(Today through Wednesday)
Issued at 322 AM CDT Mon Apr 30 2018
...EXTREME FIRE DANGER AND WINDY TODAY...
...ENHANCED RISK OF SEVERE WEATHER TUESDAY...
Showers developed along/east of the Missouri river late yesterday
evening and were pushing out of the area early this morning.
However, highres CAMs suggest that additional spotty sprinkles
could develop in south central NE through north central KS yet
this morning, which would linger through about noon.
Otherwise, the primary concern today is winds increasing to wind
advisory criteria by mid morning, with sustained south winds
increasing to 25 to 35 mph, with gust potential up to 50 mph
through the afternoon. HRRR/Rap suggest sharp increase in gust
potential by 14-15z, thus bumped up the start time of the wind
advisory to 10 am instead of Noon. Also expanded the wind advisory
to include our western IA counties as well. Temps rise into the
lower 80s this afternoon, but dewpoints are also increasing into
the upper 40s to lower 50s. Lowest humidity drops to 30-35%, and
while not low enough for red flag warning conditions, extreme fire
danger will exist everywhere today. Outdoor burning is strictly
discouraged as any fires will be extremely difficult to control
with the strong winds in place.
Thunderstorms will develop along an advancing cold front in north
central NE this evening where best surface convergence is noted.
These storms should move off the front and into northeast NE
through the evening, which SPC has placed in slight risk of severe
weather for wind and hail. Additional showers/thunderstorms could
develop in the remainder of the CWA overnight along/north of I80,
but coverage remains scattered at best.
Focus shifts to the developing severe threat Tuesday afternoon and
night as the front moves to a position just north of I80 by early
evening. Atmosphere may be largely capped until about 21z, with
significant thunderstorm development likely along the I80
corridor. Surface dewpoints could be in the lower 60s by then,
with 0-6km bulk shear values increasing to around 50 knots.
Surface-based CAPE of up to 2500 J/kg, combined with strong
convergence along the surface front should lead to supercells in
southeast NE, expanding in coverage through the evening. Surface
winds will be slightly backed, enhancing helicity, with veering
winds aloft, Soundings suggest critical angles of low level shear
and storm relative winds will be nearly perpendicular, resulting
in a high likelihood of tornadic supercells initially. GFS even
indicates there could be a magic triple point initiation perhaps
west or southwest of Lincoln. Storms should expand in coverage
northwest along the frontal boundary which becomes nearly
stationary through the evening. SPC has maintained areas
along/south of Interstate 80 in an enhanced risk for severe storms
Tuesday afternoon/evening, with a 10% probability of tornadoes,
which could be significant (EFT or greater). Locally heavy rain
will be possible with storms Tuesday as well, with WPC continuing
to highlight a slight risk of excessive rainfall. However, the
area also remains quite dry, ranging 2-3" below normal over the
previous 30 days, so the rain will also be beneficial and needed.
The severe threat diminishes after midnight south of I80, with
heavy rain the predominant threat by then.
With the frontal boundary remaining essentially in place for
Wednesday, a similar scenario may be setting up, with another
enhanced risk of severe storms south of I80, with additional
heavy rain possible.
.LONG TERM...(Wednesday night
through Sunday) Issued at 322 AM CDT Mon Apr 30 2018
Severe weather threat for Wednesday night. Wind shear is not quite
as strong around 40 knots, but hail and strong winds still seem
possible. Still a thunderstorm threat on Thursday since the front
is still in the area, but it does finally get pushed east and out
of the area Thursday night. Dry Friday into Saturday, but small
shower chances return Saturday night into early Sunday as another
front moves in.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 607 AM CDT Mon Apr 30 2018
A few isolated showers and thunderstorms will drift through
northeast Nebraska this morning and LLWS will continue for the
first few hours of the period. Winds at the surface will become
increasingly gusty today, generally in the 25-40kt range. Winds
will decrease slightly shortly after 00Z, but will likely remain
gusty, especially at KOMA and KLNK through the vast majority of
the period. Showers and thunderstorms will spread into northeast
Nebraska this evening and tonight. Generally VFR conditions are
expected, however cigs will begin to deteriorate to MVFR, possibly
IFR levels after 06Z tonight.
&&
.FIRE WEATHER...
Issued at 322 AM CDT Mon Apr 30 2018
Extreme fire danger will develop today as a result of strong
southerly winds gusting up to 50 mph and very warm temperatures in
the lower to mid 80s. Lowest afternoon humidity only drops to
30-35%, which is too high for red flag warning conditions.
Outdoor burning should be strictly discouraged as prairie grasses
remain quite dry. Any fires that develop will be very difficult to
control today.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for NEZ015-017-018-030>034-042>045-050>053-065>068-078-
088>093.
IA...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for IAZ043-055-056-069-079-080-090-091.
&&
SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...KG
FIRE WEATHER...DeWaldHazardous weather outlook, Apr 30, 4:48 AM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
548 AM CDT Mon Apr 30 2018
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
548 AM CDT Mon Apr 30 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
Extreme fire danger will exist today as south winds increase to 25
to 35 mph with gusts up to 50 mph at time. The strong winds could
also create areas of blowing dust near recently tilled fields.
Any fires that develop today could be extremely difficult to
control and could require extended effort. Outdoor burning is
strictly discouraged. A wind advisory is in effect today for most
areas from 10 am until 7 pm.
Strong to severe storms could develop this evening across north
central into northeast Nebraska as a cold front moves into the
area. The best threat for severe storms would be northwest of a
line from Columbus to Wayne in northeast Nebraska. Damaging winds
and large hail would be the primary hazards.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Severe storms will be possible Tuesday afternoon and evening
across a large portion of the area. There is an enhanced risk of
severe storms along and south of Interstate 80. Some of these
storms could contain very large hail, damaging winds, and isolated
tornadoes. Locally heavy rainfall will also accompany any storms
that develop, with a slight risk of excessive rainfall possible in
southeast Nebraska and southwest Iowa if storms can redevelop over
the same areas.
The frontal boundary remains stalled in the region Wednesday,
which could trigger additional severe storms Wednesday afternoon
evening, generally south of Interstate 80. There is an enhanced
risk of severe storms this day as well.
.SPOTTER INFORMATION STATEMENT...
Storm spotter activation will not be today, but could possibly be
needed tonight in portions of northeast Nebraska. Storm spotter
activation is highly likely on Tuesday over much of the area, and
again in some areas on Wednesday.
DeWald
Event by event
10 strong wind, 1 dust storm, 1 high wind. Local standard time, as filed.
Dust Storm, Seward
- When
- April 30, 9:00 AM CST to 6:00 PM CST
- Where
- Seward forecast zone
- Injuries
- 0 direct, 3 indirect
- Reported by
- Law Enforcement
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
Multiple reports of blowing dust occurred across across Seward County'resulting in near-zero visibility on highways. An 11 car accident occurred near Goehner on Interstate 80, causing the closure of the Interstate. Several injuries were reported.
Strong Wind, Platte
- When
- April 30, 11:55 AM CST
- Where
- Platte forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
A gust to 49 mph was measured at a mesonet station 3 miles northeast of Duncan.
Strong Wind, Washington
- When
- April 30, 12:15 PM CST
- Where
- Washington forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
A gust to 51 mph was measured at Blair Airport.
Strong Wind, Douglas
- When
- April 30, 12:22 PM CST
- Where
- Douglas forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
A measured gust to 52 mph occurred at Eppley Airfield in Omaha.
High Wind, Lancaster
- When
- April 30, 12:37 PM CST
- Where
- Lancaster forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
A 58 mph wind gust was measured at Lincoln Airport.
Strong Wind, Platte
- When
- April 30, 12:41 PM CST
- Where
- Platte forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
A 48 mph wind gust was measured at Columbus Airport.
Strong Wind, Saline
- When
- April 30, 1:00 PM CST
- Where
- Saline forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 40.524, -97.141 (the zone’s center; the record gives no point)
A mesonet station 3 miles east of Friend report a 49 MPH wind gust.
Strong Wind, Richardson
- When
- April 30, 1:42 PM CST
- Where
- Richardson forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 40.125, -95.717 (the zone’s center; the record gives no point)
A 48 mph wind gust was measured at Falls City Airport.
Strong Wind, Madison
- When
- April 30, 1:43 PM CST
- Where
- Madison forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
A 52 mph wind gust was measured at Norfolk Airport.
Strong Wind, Burt
- When
- April 30, 1:48 PM CST
- Where
- Burt forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
A 55 mph wind gust was measured at Tekamah Airport.
Strong Wind, Wayne
- When
- April 30, 1:55 PM CST
- Where
- Wayne forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
A 51 mph wind gust was measured at Wayne Municipal Airport.
Strong Wind, Boone
- When
- April 30, 1:55 PM CST
- Where
- Boone forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
A 48 mph wind gust was measured at Albion Airport.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Hail in Nebraska, April 30, 2018$100,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Nebraska, April 30, 20181.75 in hail · 25 events
- Hail in Texas, April 30, 20181.5 in hail · 4 events
- Frost and Freeze in Maryland, April 30, 20182 events
- Winter Storm in Wyoming, April 30, 20182 events
- Wildfire in Oklahoma, April 30, 20182 events
- Hail in Texas, April 30, 20181 in hail · 2 events
- Hail in Kansas, April 30, 20181 in hail · 2 events
- Hail and Damaging Wind in South Dakota, April 30, 20181 in hail · 2 events
- Hail in Texas, April 30, 20181 in hail · 2 events
- Frost and Freeze in West Virginia, April 30, 20181 event
- High Wind in South Dakota, April 30, 201860 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754774, 754814, 754813, 754796, 754812, 754811, 754775, 754810, 754807, 754805, 754803, 754804.